Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Columbia, SC

May 13, 2002Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2002, 7:26 PM EDT for Lee County, South Carolina. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2002, 7:26 PM EDT (23:26 UTC)
Expired
May 13, 2002, 8:00 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lee County, SC

The radar

The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:28 PM EDTThunderstorm Wind 60 ECountywide, SCSheriff reported trees down across the county.
May 13, 8:02 PM EDTThunderstorm Wind 60 ELamar, SCEmergency manager reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr
May 13, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 132326
SVRCAE
SCC061-140000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    LEE COUNTY IN CENTRAL SOUTH CAROLINA
 
* UNTIL 800 PM EDT.

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS 6 MILES WEST OF BISHOPVILLE. MOVEMENT WAS
  EASTWARD AT 55 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    BISHOPVILLE.

THIS IS A DANGEROUS STORM. SEEK SHELTER NOW

LAT...LON 3416 8056 3399 8048 3424 7951 3447 7961

RC/JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:04 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 13, 3:04 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EDT MON MAY 13 2002

DISC:  19Z SURFACE ANALYSIS SHOWS THE COLD FRONT ALONG/JUST WEST OF
THE MOUNTAINS.

SATELLITE SHOWS SOME CLOUDS MOVING ACROSS THE AREA THIS AFTERNOON.
REGIONAL RADAR COMPOSITE SHOWS SHOWERS/THUNDERSTORMS STILL WEST OF
THE AREA MOVING EAST-NORTHEAST. ONCE THE EVENING ACTIVITY GOES
BY...WEATHER WILL BECOME MUCH MORE TRANQUIL AND PLEASANT FOR THE
REMAINDER OF THE WEEK. MODELS IN GOOD AGREEMENT WITH PATTERN OVER
THE NEXT FEW DAYS. MID AND UPPER LEVEL SOUTHWEST FLOW ALOFT THIS
AFTERNOON WILL GRADUALLY WESTERLY AND NORTHWEST WITH TIME. SHORT
WAVE ACROSS THE KY/TN VALLEY THIS AFTERNOON WILL MOVE ACROSS THE
AREA LATER TONIGHT. AIRMASS HAS BECOME WEAKLY TO MODERATELY UNSTABLE
THIS AFTERNOON...WESTERN HALF OF THE AREA CURRENTLY UNDER A SEVERE
THUNDERSTORM WATCH THROUGH EARLY EVENING. EXPECT BAND OF SHOWERS AND
THUNDERSTORMS ALONG/AHEAD OF COLD FRONT TO PROGRESS EASTWARD ACROSS
THE AREA LATE THIS AFTERNOON INTO EARLY THIS EVENING. AT THE
SURFACE...COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND OFF
THE COAST BY MORNING. HIGH PRESSURE WILL BUILD EASTWARD ACROSS THE
AREA THROUGH WEDNESDAY. WINDS RATHER BRISK THIS AFTERNOON...WILL
GRADUALY DIMINISH AS HIGH PRESSURE BUILDS EASTWARD. GUIDANCE
POPS AND LOCAL POPS VERY CLOSE FOR EVENING PRECIPITAION...ALSO
FAIRLY CLOSE WITH TEMPS THROUGH MID WEEK.

FCSTID = 22
CAE   57  78  49  80 /  40   0   0   0
AGS   55  80  47  82 /  40   0   0   0
SSC   57  79  49  80 /  40   0   0   0
OGB   57  80  49  82 /  40   0   0   0

.CAE...
GA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES
GAC040...GAC063...GAC064...GAC065.
SC...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES
SCC003...SCC037...SCC039...SCC063...SCC065...SCC071...SCC079...
SCC081.

LCV

In the hours before

Local storm report, May 13, 6:38 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
638 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM     CITY OF SALUDA            SC   WIND DAMAGE
05/13/02   SALUDA                         NUMEROUS TREES AND POWER
                                          LINES DOWN IN THE CITY OF
                                          SALUDA

612 PM     LINCOLNTON                GA   WIND DAMAGE
05/13/02   LINCOLN                        NUMEROUS TREES AND POWER
                                          LINES DOWN IN THE CITY OF
                                          LINCOLNTON

JDB

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:45 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda45 min
May 13, 5:52 PM EDTSevere Thunderstorm WarningCAEMcCormick38 min
May 13, 6:21 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more54 min
May 13, 6:31 PM EDTSevere Thunderstorm WarningCAELancaster44 min
May 13, 6:49 PM EDTSevere Thunderstorm WarningCAEKershaw41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.